Michigan, 2016Damaging Winds in Michigan, July 27, 2016
July 27, 2016 · NWS APX · 2 events in 2 counties and zones
Scattered and disorganized thunderstorms developed, just ahead of a weak cold front. A couple of storms reached severe levels.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered and disorganized thunderstorms developed, just ahead of a weak cold front. A couple of storms reached severe levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 27, 12:27 PM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jul 27, 12:27 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
127 PM EDT WED JUL 27 2016
.UPDATE...
Issued at 1013 AM EDT Wed Jul 27 2016
Quiet out there this morning, waiting on diurnally driving
instability and enhanced low level convergence axes to kick off
afternoon showers and thunderstorms. Diffuse and slow moving
front dropping slowly south into northern lower should only help
the cause. Not much deep layer support, however, with main
shortwave looking to remain upstream today. 12Z local sounding
shows the convective potential, with respectable mid level lapse
rates and plenty of positive area. Same sounding also displays the
negatives, with plenty of lower level cinh and only marginal
amounts of moisture through the sounding. With that said, really
think these negatives will be at least partially overcome through
surface based moisture pooling along convergence axes and further
boundary layer warming. Simple pattern recognition supports a
decent Lake Michigan shadow in background light northwest flow
regime. Feel "best" coverage will be across northeast lower
Michigan, with even some help from Lake Huron induced wind fields.
Given limited deep layer dynamics and marginal moisture profiles,
do believe coverage will remain isolated to scattered. Limited
vertical wind shear should largely limit storm organization and
keep most below severe limits. Although, with mean layer cape
profiles likely to exceed 1K joules/kg and hints of good cape
through the favored hail growth zone, cannot completely rule out
an isolated severe wind gust or large hail report. Will continue
to monitor.
&&
.SHORT TERM...(Today and tonight)
Issued at 330 AM EDT Wed Jul 27 2016
...A somewhat unsettled day and night ahead...
High impact weather potential: a few strong pulse storms possible
this afternoon/evening south of M-32. Isolated showers are found
near Bois Blanc Isl down to CVX. A larger cluster of shra/tsra is
seen between ESC and MNM...extending w into n central WI.
The front will slowly move south today, reaching the M-72/M-55
corridors late in the afternoon. Convection should see something
of a lull this morning, but building instability looks to get
things going again as we move thru the afternoon. Precip and
temperature trends are the main concern.
Today...will have to keep an isolated shra/tsra in the morning
forecast. Mlcapes of 300- 500j/kg still linger here, which may
allow a few shra/tsra to kick off along the front and/or outflow
boundaries, or move in from upstream. But generally expect the
northern WI activity to weaken as it tries to move east. So think
most places will be dry for the first half of the day, with more
sun south of M-72 than north.
Temperatures will zoom upwards thanks to diurnal heating. Noting
that TVC/APN both managed to (unexpectedly) crack 90f yesterday,
will generally beef up guidance max temps a smidge, especially in
northern lower MI. Dew points will also be heading higher,
especially near/south of M-32, thanks to moisture pooling along the
incoming front. Dew points there should rise into the mid 60s. That
will result in mlcapes rising to 1-1.5k j/kg, with less than 10j/kg
of cinh (located at 850mb). That's not much of an obstacle, and with
the incoming front, lake breezes, and potential outflow boundaries,
we should have the trigger mechanisms needed. So will have sct pops
breaking out this afternoon. Question is where things will get
started, along the boundary (per the Rap), or slightly into the
cooler/drier air (per the Nam)? The answer is probably both; most
models take ongoing convection in northern MN steadily eastward
today, eventually threatening the Straits region with some precip.
There is an actual shortwave (the main forcing mechanism aloft) on
that latitude.
So will have sct convection across most of the forecast area this
afternoon. Parts of Chippewa Co will be the primary exception. Shear
is weak today (0-6km bulk shear circa 20kt), so nothing terribly
organized will get going. Still might be enough instability/local
forcing to support a few strong storms of a pulse nature. This will
be especially the case south of M-32.
Max temps lower 80s to around 90f.
Tonight...afternoon pops will carry over into the evening,
particularly in northern lower MI. Front eventually heads south of
MI, which when combined with loss of heating will severely
diminish instability. A shortwave diving into the central plains
will help spin up a low along the front in northern IL. There
will be some fgen processes supporting precip north of this low
overnight, mainly in WI. This is close enough to warrant keeping
chance pops overnight, mainly in nw lower MI. Leftover evening
precip will contribute to reasonably abundant low clouds in the
post-frontal airmass, so anticipate a mostly cloudy night (except
fewer clouds in eastern upper MI). Some fog may also be warranted,
especially in southern sections where surface dew points will
remain quite elevated.
Min temps upper 50s to lower 60s.
.LONG TERM...(Thursday through Tuesday)
Issued at 330 AM EDT Wed Jul 27 2016
...Perhaps a few showers and storms Thursday...
Models are in general agreement over a low grade long wave trough
across the Great Lakes region through Saturday. This will be
followed by rising heights as a stronger ridge builds toward the
region through the middle of next week. This pattern should generate
seasonable temperatures through Saturday then warmer and
progressively more humid conditions after that. There will be
chances for showers and thunderstorms across the southern half of
the forecast area Thursday into Thursday night but little to no
appreciable rainfall is expected after that (at least not during
this forecast cycle anyways). The main forecast concerns revolve
around pops early on then how much/fast it will warm up after that.
Thursday into Thursday night...A short wave currently evident on
water vapor imagery over Montana moves through the flow and across
central Michigan. This feature may lead to the development of
showers and possible thunderstorms, mainly south of M-32 and perhaps
even south of M-72. Models vary on just how far north precipitation
chances should be with only a few hundred j/kg of mixing layer cape
across far southern zones. Have kind of taken the middle ground here
with slight chance pops up to M-32 and low chance pops along and
south of M-72. Highs in the pleasant middle 70s to around 80. Lows
in the mostly comfortable middle 50s to near 60.
Friday into Saturday...High pressure pressing down from the north
looks to suppress showers and storms to along and south of M-55.
Therefore will continue to trend pops in this direction as well.
Highs in the middle 70s to lower 80s with lows mainly in the 50s.
Sunday through Tuesday...Ridging aloft will continue to build in
from the center portion of the country. This should lead to rain
free, warmer and progressively more humid conditions through the
period. Highs generally in the lower and middle 80s but some spots
may push into the upper 80s by Tuesday. Lows only falling off into
the upper 50s to middle 60s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 124 PM EDT Wed Jul 27 2016
...Primarily VFR conditions expected...
Isolated showers and thunderstorms will continue to develop this
afternoon, with the most probable locations for impact being KTVC
and KAPN. Large area of mid to high clouds will spread across the
region tonight, perhaps bringing a few more widely scattered
showers. Skies should begin to mix out some later Thursday morning
from north to south. Light wind regime through this taf period.
&&
.MARINE...
Issued at 330 AM EDT Wed Jul 27 2016
Weak cold front will cross northern MI from north to south thru
the evening. Light w to sw winds ahead of the front, will give
way to nw to n winds behind it. Those winds will be light tonight,
but pick up a smidge on Thursday. Still, winds and waves should
remain below advisory criteria.
&&
.APX Watches/Warnings/Advisories...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
UPDATE...MSB
SHORT TERM...JZ
LONG TERM...Sullivan
AVIATION...MSB
MARINE...JZ
Hazardous weather outlook, Jul 27, 2:15 AM EST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
315 AM EDT WED JUL 27 2016
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-281200-
STRAITS OF MACKINAC WITHIN 5 NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON PT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
315 AM EDT WED JUL 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A CHANCE FOR THUNDERSTORMS TODAY AND TONIGHT...FROM THE
STRAITS AREA SOUTHWARD ACROSS NORTHERN LOWER MICHIGAN. A FEW
STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...
SOUTH OF M-32. ANY STRONG STORMS WILL PRODUCE BRIEF GUSTY WINDS
AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE SMALL CHANCES FOR THUNDERSTORMS IN NORTHERN
MICHIGAN THURSDAY AND THURSDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER AND
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. REPORTS MAY BE
MADE ONE OF THREE WAYS:
ONLINE: WEATHER.GOV/GAYLORD
FACEBOOK: FACEBOOK.COM/NWSGAYLORD
TWITTER: TWITTER.COM/NWSGAYLORD
&&
WEATHER.GOV/GAYLORD
JZ
In the hours before
Special weather statement, Jul 27, 12:15 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
115 PM EDT WED JUL 27 2016
MIZ031>033-271845-
MANISTEE-WEXFORD-MISSAUKEE-
115 PM EDT WED JUL 27 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WEXFORD...SOUTHWESTERN
MISSAUKEE AND SOUTHEASTERN MANISTEE COUNTIES...
AT 114 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF MANTON TO NEAR
FOUNTAIN. MOVEMENT WAS SOUTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
CADILLAC...LAKE CITY...MANTON...BOON...MCBAIN...MESICK...HARRIETTA...
FALMOUTH...MITCHELL STATE PARK...MEAUWATAKA...VOGEL CENTER...YUMA...
HOXEYVILLE...LUCAS...WELLSTON...DUBLIN AND JENNINGS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4420 8607 4452 8549 4451 8542 4416 8496
4416 8596 4417 8604
TIME...MOT...LOC 1714Z 326DEG 10KT 4447 8549 4405 8609
JSLThunderstorm Wind, Wexford
- When
- July 27, 1:29 PM EST
- Where
- Wexford County, 1.98 mi W of Haring
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 44.300, -85.460
Large tree limbs and power lines were downed.
Thunderstorm Wind, Gladwin
- When
- July 27, 1:45 PM EST
- Where
- Gladwin County, 0.5 mi W of Gladwin
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 43.980, -84.490
Several trees were downed. A couple of homes were damaged by falling trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 27, 20161 death · 1 event
- Damaging Winds in Virginia, July 27, 2016$192,000 · 55 kt wind · 18 events
- Damaging Wind and Lightning Strike in Texas, July 27, 2016$125,000 · 60 kt wind · 2 events
- Damaging Winds in Arizona, July 27, 2016$100,000 · 62 kt wind · 4 events
- Tornado in Wisconsin, July 27, 2016$50,000 · EF0 · 1 event
- Damaging Winds in Virginia, July 27, 2016$45,000 · 50 kt wind · 3 events
- Damaging Winds in North Carolina, July 27, 2016$30,000 · 50 kt wind · 10 events
- Tornado and Hail in Minnesota, July 27, 2016$25,000 · EF0 · 8 events
- Hail in Montana, July 27, 20162.75 in hail · 20 events
- Flash Flood and Hail in Wyoming, July 27, 20162.5 in hail · 18 events
- Damaging Winds in Michigan, July 27, 2016$18,000 · 52 kt wind · 3 events
- Hail and Damaging Wind in Nebraska, July 27, 20162 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654595, 654596.